Arizona, 2023Wildfire in Arizona, August 28 to 31, 2023
August 28 to 31, 2023 · NWS TWC · 1 event in 1 county or zone
The lightning-caused Lalo Fire began 23 miles southwest of Sells on the Tohono O'odham Nation on August 28. A total of 3,426 acres were consumed before containment was achieved on September 8.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The lightning-caused Lalo Fire began 23 miles southwest of Sells on the Tohono O'odham Nation on August 28. A total of 3,426 acres were consumed before containment was achieved on September 8. Fire suppression costs tallied $360,000.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 28, 2:25 PM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 28, 2:25 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
225 PM MST Mon Aug 28 2023
.SYNOPSIS...High pressure is overhead resulting in near record to
record high temperatures and decreased thunderstorm chances today
and tomorrow. Storm chances increase again Thursday through
Saturday as high pressure shifts east of the area leading to
increased moisture and more seasonable temperatures.
&&
.DISCUSSION...Currently showers and thunderstorms are ongoing over
higher terrain areas in southeast Arizona. A few storms have made
it off the terrain into the valley desert areas producing moderate
rainfall and wind gusts to 40 mph, but storms in Cochise and Santa
Cruz counties have been struggling to maintain themselves.
Thanks to a strong upper level high pressure in place over the
Desert Southwest the bigger story is the near record to record high
temperatures that are in the forecast today and Tuesday. See the
Climate section below for additional information. An Excessive
Heat Warning is in effect through 9 PM MST tomorrow evening for
Pima and portions of Pinal and Santa Cruz counties. The high
pressure has led to increased subsidence and somewhat decreased
afternoon convective potential.
However, the high pressure will weaken and shift to the east
Wednesday into Thursday as a trough from the Pacific Northwest
gradually digs into the Desert Southwest. This will lead to a
transition to a southerly flow pattern allowing for moisture,
cooler temperatures, and an increase in storm chances to return to
southeast Arizona through Saturday. Beyond Saturday, drier air
pushes into southeast Arizona decreasing storm chances and
increasing temperatures again with higher pressure returning to
the area.
&&
.AVIATION...Valid through 30/00Z
SCT-BKN clouds at 8k-12k ft AGL through this evening then
diminishing overnight. ISOLD SHRA/TSRA primarily from KTUS east and
south this afternoon and evening then again Tuesday afternoon and
evening. Brief MVFR VSBYS, mountain obscurations, and gusts to 35-45
kts associated with the TSRA. SFC wind less than 12 kts, favoring a
ELY/NELY direction through 29/04Z east of a KDUG to KSAD line and a
WLY/NWLY direction west of a KALK to KTUS to KCGZ line. Expect
similar winds Tuesday afternoon with the exception of Tucson where
wind direction will be NLY. Outside of these times, expect SFC wind
to be variable in direction. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...Isolated to scattered afternoon and evening showers
and thunderstorms are expected primarily from Tucson east and south
through Tuesday, spreading across all of southeast Arizona Wednesday
into Saturday. Thursday and Friday will likely be the most active
thunderstorm days. Late next weekend into the following week, the
models show a distinct drying trend and downturn in monsoonal
activity. 20-foot winds will generally 15 mph or less outside of any
thunderstorm outflow winds. High temperatures will be 7-10 degrees
above normal through Tuesday, before gradually lowering back to near
normal by the end of the week. An Excessive Heat Warning remains in
effect through Tuesday evening
&&
.CLIMATE...Record high temperatures today and tomorrow across
southeast Arizona.
DATE Aug 28 Aug 29 Aug 30
FCST RCD/YR FCST RCD/YR FCST RCD/YR
TUCSON INTL AIRPORT 109 107/2020 109 107/1985 104 107/2011
AJO 111 114/2021 110 112/2007 107 111/2022
KITT PEAK 90 89/2001 90 88/1981 87 88/1981
ORGAN PIPE CACTUS 112 114/1998 109 110/2017 106 109/2017
PICACHO PEAK 109 114/1998 109 112/1998 106 110/2022
SAFFORD AG STATION 102 105/2002 100 104/1948 99 104/2011
SIERRA VISTA FD 96 104/2020 96 100/2020 94 100/1975
TOMBSTONE 98 103/2020 97 103/1917 94 102/1917
WILLCOX 98 103/2020 97 103/2011 95 103/2011
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM MST Tuesday for AZZ501>505-515.
&&
Van Stratten/Hardin
Visit us on Facebook...Twitter...YouTube...and at weather.gov/TucsonIn the hours before
Special weather statement, Aug 28, 1:26 PM MST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
126 PM MST Mon Aug 28 2023
AZZ504>506-282115-
Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-South Central Pinal
County including Eloy/Picacho Peak State Park-
126 PM MST Mon Aug 28 2023
...A strong thunderstorm will impact portions of northeastern Pima
and south central Pinal Counties through 215 PM MST...
At 126 PM MST, Doppler radar was tracking a strong thunderstorm near
Oro Valley, moving southwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Catalina, Oro Valley, Marana, Casas Adobes, Flowing Wells, Tortolita,
Catalina State Park, Picture Rocks and Dove Mountain.
This includes the following highways...
Interstate 10 between mile markers 235 and 251.
Route 77 between mile markers 76 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3258 11101 3244 11087 3226 11108 3246 11128
TIME...MOT...LOC 2026Z 051DEG 10KT 3248 11101
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
AWHSpecial weather statement, Aug 28, 1:53 PM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
153 PM MST Mon Aug 28 2023
AZZ509-510-282200-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
153 PM MST Mon Aug 28 2023
...A strong thunderstorm will impact portions of central Graham and
west central Greenlee Counties through 300 PM MST...
At 153 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles north of Safford Regional Airport, or 20 miles north of
Safford, moving southwest at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional
Airport, Pima, Bylas, Central, Fort Thomas and Swift Trail Junction.
This includes the following highways...
Route 70 between mile markers 297 and 350.
Route 191 between mile markers 113 and 132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3335 10985 3314 10940 3265 10958 3299 11023
TIME...MOT...LOC 2053Z 057DEG 14KT 3312 10974
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AWHSpecial weather statement, Aug 28, 5:07 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
507 PM MST Mon Aug 28 2023
AZZ505-506-290045-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
507 PM MST Mon Aug 28 2023
...A strong thunderstorm will impact portions of northeastern Pinal
County through 545 PM MST...
At 507 PM MST, Doppler radar was tracking a strong thunderstorm over
Kearny, or near Hayden, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kearny, Dudleyville and Kelvin.
This includes the following highways...
Route 77 near mile marker 134.
Route 177 between mile markers 139 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3323 11093 3298 11077 3300 11076 3304 11072
3299 11067 3294 11091 3315 11108 3325 11095
TIME...MOT...LOC 0007Z 355DEG 8KT 3304 11087
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CWRWildfire, Tohono O Odham Nation
- When
- August 28, 5:28 PM MST to August 31, 11:59 PM MST
- Where
- Tohono O Odham Nation forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.501, -111.567 (the zone’s center; the record gives no point)
The lightning-caused Lalo Fire began 23 miles southwest of Sells on the Tohono O'odham Nation on August 28. A total of 3,426 acres were consumed before containment was achieved on September 8. Fire suppression costs tallied $360,000.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in West Virginia, August 28, 2023$4.6 million · 9 events
- Flash Flooding and Flood in Georgia, August 28 to 29, 20231 injured · $285,000 · 50 kt wind · 42 events
- Wildfire in Louisiana, August 28, 2023$20,000 · 1 event
- Hail and Damaging Winds in Wisconsin, August 28, 2023$15,000 · 1 in hail · 5 events
- Flash Flooding in Virginia, August 28, 202311 events
- Flash Flooding in North Carolina, August 28, 2023$15,000 · 2 events
- Excessive Heat and Dense Fog in California, August 28 to 30, 202310 events
- Flash Flood and Damaging Winds in New Mexico, August 28, 202356 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 28, 20233 events
- Hail and Damaging Winds in Colorado, August 28, 20231 in hail · 3 events
- Excessive Heat in Arizona, August 28 to 30, 20233 events
- Wildfire in Oklahoma, August 28 to 31, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129749.